Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 322, NWS Sioux Falls, SD

August 16, 2002Clay County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2002, 8:23 PM CDT for Clay County, South Dakota. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2002, 8:23 PM CDT (01:23 UTC)
Expired
Aug 16, 2002, 9:00 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Clay County, SD

The radar

The Sioux Falls radar (KFSD), 76 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 8:45 PM CDTHail 0.75Vermillion, SD
Aug 16, 9:06 PM CDTHail 0.75Vermillion, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3070 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3070 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
597 m²/s²
Significant tornado parameter
3.9
Supercell composite
18.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

104 
WUUS53 KFSD 170123
SVRFSD
SDC027-170200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
822 PM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 900 PM CDT

* AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MECKLING...OR ABOUT 11
  MILES SOUTHEAST OF YANKTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MECKLING AROUND 830 PM CDT
  WAKONDA AROUND 835 PM CDT
  VERMILLION AROUND 840 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4305 9715 4280 9716 4274 9684 4306 9683

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:25 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 16, 3:25 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT FRI AUG 16 2002

ACTIVE THIS AFTN AS WAA TRW PRPDUCING HAIL OVER SERN CWA. THIS SHUD
TAPER OFF THIS EVE BUT SECOND ROUND OF TRW SHUD KICK OFF LATER THIS
EVE AND OVERNIGHT AS CDFNT MOVES ACRS CWA. S/W OVR ERN MT
ACCELERATING AND WHEN FNT AND UPPER LEVELS FINALLY GET
TOGETHER...WUD EXPECT TO SEE TRW FIRE UP RAPIDLY ALONG FNT AND MOVE
EWD OVERNIGHT. THIS EVENT SHUD BE MORE OF A WIND EVENT WITH SYS
EVOLVING INTO A LINEAR EVENT ESPEC AS YOU APPROACH I29 LATE TONIGHT.
PBLY WL SEE A SVR WATCH LATER TONITE ACRS CWA. CURRENT WATCH OVR ERN
CWA EXPIRES AT 21Z.

MUCH COOLER BEHIND FNT ON SAT WITH GUSTY NW WINDS. WL BE CLOSE TO A
WND ADVY WRN CWA LATE TONITE AND OVR ERN CWA SAT...BUT WL LET LATER
SHIFT DECIDE IF NECES DUE TO CONVECTION TONIGHT. TEMPS SHUD MODERATE
A BIT SUN...BUT ANOTHER FNT PUSHES ACRS CWA AND MAY PRODUCE A FEW
TRW. WL MENTION A 20% CHC. THREAT OF PRECIP WL LINGER SE MON MORN.

ANOTHER CHC OF TRW TUES WITH NEXT CDFNT. MAY BE MORE ORGANIZED TUES
AS LLJ RETURNS.

IN THE EFP...TEMPS WL REMAIN AOB NORM...WITH ACTIVE WLY FLOW BRING A
CHC OF STORMS EVERY COUPLE OF DAYS.

.FSD...NONE

In the hours before

Local storm report, Aug 16, 2:34 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
234 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    6 SE MITCHELL             SD   .75 INCH HAIL
08/16/02   DAVISON                        REPORTED BY STORM
                                          SPOTTER.

1102 AM    6 W TRIPP                 SD   .88 INCH HAIL
08/16/02   HUTCHINSON                     REPORTED BY STORM
                                          SPOTTER.

1128 AM    UTICA                     SD   .75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

1152 AM    LESTERVILLE               SD   1.75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

1218 PM    MARTINSBURG               NE   .75 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.

1238 PM    4 NE DIXON                NE   2 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.

0100 PM    PONCA                     NE   .88 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.

0110 PM    2 N WILLIS                NE   .75 INCH HAIL
08/16/02   DAKOTA                         REPORTED BY STORM
                                          SPOTTER.

0119 PM    SALIX                     IA   1.75 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0136 PM    SIOUX CITY                IA   .88 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0138 PM    SIOUX CITY                IA   .88 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0205 PM    BRONSON                   IA   .88 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0214 PM    ANTHON                    IA   1 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0225 PM    ANTHON                    IA   1.75 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Aug 16, 4:04 PM CDT, 4 hours 19 minutes before
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-162120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
404 PM CDT FRI AUG 16 2002

...SEVERE THUNDERSTORM WATCH NUMBER 609 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR THE AREA HAS
EXPIRED. SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS
THE AREA THIS EVENING. A FEW OF THE STORMS MAY STILL PRODUCE LARGE
HAIL...HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
Local storm report, Aug 16, 4:24 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    5 S SCOTLAND              SD   1.75 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY PUBLIC.

0100 PM    EMERSON                   NE   1.75 INCH HAIL
08/16/02   DAKOTA                         REPORTED BY PUBLIC.

0120 PM    SIOUX CITY                IA   .75 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0225 PM    6 NNW BATTLE CREEK        IA   .75 INCH HAIL
08/16/02   IDA                            REPORTED BY PUBLIC.

0307 PM    SIOUX FALLS               SD   .75 INCH HAIL
08/16/02   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0318 PM    SIOUX FALLS               SD   1.75 INCH HAIL
08/16/02   MINNEHAHA                      REPORTED BY STORM
                                          SPOTTER.  SOUTHWEST
                                          SIOUX FALLS.

0319 PM    LESTER                    IA   1.75 INCH HAIL
08/16/02   LYON                           REPORTED BY STORM
                                          SPOTTER.

0330 PM    PAULLINA                  IA   .75 INCH HAIL
08/16/02   OBRIEN                         REPORTED BY MEDIA.

0330 PM    5 SW PAULLINA             IA   70 MPH TSTM GUST
08/16/02   OBRIEN                         REPORTED BY STORM
                                          SPOTTER.

0342 PM    LUVERNE                   MN   .75 INCH HAIL
08/16/02   ROCK                           REPORTED BY STORM
                                          SPOTTER.

0408 PM    ROYAL                     IA   .75 INCH HAIL
08/16/02   CLAY                           REPORTED BY MEDIA.
Local storm report, Aug 16, 4:44 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
444 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    5 E WAGNER                SD   .88 INCH HAIL
08/16/02   CHARLES MIX                    REPORTED BY PUBLIC.

1102 AM    3 WNW TRIPP               SD   1.75 INCH HAIL
08/16/02   HUTCHINSON                     REPORTED BY PUBLIC.

0138 PM    SIOUX CITY                IA   .75 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0314 PM    SIOUX FALLS               SD   1 INCH HAIL
08/16/02   MINNEHAHA                      REPORTED BY PUBLIC.
                                          SOUTHWEST SIOUX FALLS.

0345 PM    SUTHERLAND                IA   1 INCH HAIL
08/16/02   OBRIEN                         REPORTED BY PUBLIC.
                                          WIND GUST TO 70 MPH.

0430 PM    1 W ROYAL                 IA   65 MPH TSTM GUST
08/16/02   CLAY                           REPORTED BY MEDIA.
                                          POWER LINES DOWN
                                          SPARKING A FIRE.
Local storm report, Aug 16, 8:14 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
814 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1059 AM    3 SE DELMONT              SD   .88 INCH HAIL
08/16/02   DOUGLAS                        REPORTED BY PUBLIC.

1126 AM    6 NE AVON                 SD   .75 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.

1130 AM    5 N TYNDALL               SD   .88 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY PUBLIC.

1155 AM    VERMILLION                SD   1 INCH HAIL
08/16/02   CLAY                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1211 PM    5 WNW MARTINSBURG         NE   1.25 INCH HAIL
08/16/02   DIXON                          REPORTED BY PUBLIC.

0445 PM    2 NW OCHEYEDAN            IA   1 INCH HAIL
08/16/02   OSCEOLA                        REPORTED BY STORM
                                          SPOTTER.

0505 PM    15 WSW JACKSON            MN   .75 INCH HAIL
08/16/02   JACKSON                        REPORTED BY STORM
                                          SPOTTER.

0510 PM    8 SW JACKSON              MN   .75 INCH HAIL
08/16/02   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0605 PM    SPENCER                   IA   .88 INCH HAIL
08/16/02   CLAY                           REPORTED BY MEDIA.

0625 PM    4 S SCOTLAND              SD   2 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.

0654 PM    5 WSW SCOTLAND            SD   .75 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.

0655 PM    8 SW TABOR                SD   .88 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY PUBLIC.

0659 PM    SCOTLAND                  SD   .75 INCH HAIL
08/16/02   BON HOMME                      REPORTED BY STORM
                                          SPOTTER.

0709 PM    10 W YANKTON              SD   1 INCH HAIL
08/16/02   YANKTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0715 PM    3 S LESTERVILLE           SD   1.75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0723 PM    UTICA                     SD   .75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

0805 PM    8 W YANKTON               SD   .88 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

0805 PM    4 SSW UTICA               SD   .88 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:14 PM CDTSevere Thunderstorm WarningFSDYankton31 min
Aug 16, 7:59 PM CDTSevere Thunderstorm WarningFSDYankton46 min
Aug 16, 8:56 PM CDTSevere Thunderstorm WarningFSDUnion34 min
Aug 16, 9:01 PM CDTSevere Thunderstorm WarningFSDClay44 min
Aug 16, 9:29 PM CDTSevere Thunderstorm WarningFSDUnion46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.